Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 55, NWS Pittsburgh, PA

June 15, 2004Beaver County, Butler County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 15, 2004, 4:30 PM EDT for Beaver County, Butler County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 4:30 PM EDT (20:30 UTC)
Expired
Jun 15, 2004, 7:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Beaver County, PA, Butler County, PA

The radar

The Pittsburgh radar (KPBZ), 25 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 152031
FFWPBZ
PAC007-019-152330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
430 PM EDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEAVER COUNTY IN PENNSYLVANIA
  BUTLER COUNTY IN PENNSYLVANIA

* UNTIL 730 PM EDT

* AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN MOVING WEST TO EAST THROUGH THESE COUNTIES. FLOODING IS
  HIGHLY LIKELY.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4071 7973 4067 7986 4068 8015 4061 8017
      4056 8025 4051 8044 4051 8044 4079 8046
      4086 8027 4086 8016 4089 8016 4097 7989
      4103 7975

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 2:55 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 15, 2:55 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT TUE JUN 15 2004

.DISCUSSION...
RUC AND ETA SHOW HUMID AIR AND REMAINS OF AN OLD BOUNDARY WILL KEEP
SHOWERS AND THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY INTO LATE
WEDNESDAY. SOME MAY CAUSE FLOODING RAIN PER HIGH MOISTURE CONTENT
AND STORM MOVEMENT ORIENTATION/OFTEN CALLED TRAINING. AND GUSTY
WIND. PREVIOUSLY FLOODED AREAS ARE PARTICULARLY VULNERABLE TO
RENEWED FLOODING. PATCHY FOG CAN FORM LATE TONIGHT.

ETA AND GFS SHOW A MORE DYNAMIC SYSTEM MOVING THROUGH THE MIDWEST
AND UPPER OHIO VALLEY THURSDAY. THIS SHOULD BRING SOME DRIER AIR
INTO THE UPPER OHIO VALLEY FOR FRIDAY AND PERHAPS SATURDAY. THE
EXTENDED GFS AND ECMWF THEN SHOW AN UPPER TROUGH OVER CENTRAL CANADA
THEN PHASING INTO THE CURRENT ZONAL UPPER FLOW...WHICH SHOULD BRING
ANOTHER FRONT WITH SHOWERS AND THUNDERSTORMS AND PERHAPS SLIGHTLY
COOLER TEMPERATURES EARLY NEXT WEEK. ...GIORDANO

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR TONIGHT AND WEDNESDAY FOR ZONE MDZ001.

OH...FLOOD WATCH FOR TONIGHT AND WEDNESDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR TONIGHT AND WEDNESDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR TONIGHT AND WEDNESDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

&&

11/08
Hazardous weather outlook, Jun 15, 4:47 AM EDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
447 AM EDT TUE JUN 15 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-151043-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
447 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EASTWARD
ALONG A STATIONARY FRONTAL BOUNDARY THIS MORNING.  LOCALLY HEAVY
RAINFALL IS POSSIBLE.  THE SHOWERS AND STORMS WILL CONTINUE TO
MOVE OVER AREAS THAT RECEIVED HEAVY RAINFALL LAST NIGHT...HENCE A
FLOOD WATCH REMAINS IN EFFECT FOR AREAS IMMEDIATELY NORTH OF
PITTSBURGH.

THERE IS A SLIGHT CHANCE THAT SEVERE THUNDERSTORMS WILL DEVELOP ALONG
THE SOUTHWARD SAGGING BOUNDARY LATER THIS AFTERNOON AND THIS EVENING.
 THE PRIMARY SEVERE THREAT WILL BE FROM HAIL AND DAMAGING WIND...AND
WILL BE OVER AREAS TO THE SOUTH OF PITTSBURGH.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ON WEDNESDAY AS A
WARM FRONT LIFTS ACROSS THE AREA.  THE PRIMARY THREAT WILL AGAIN BE
FROM DAMAGING WIND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON WEDNESDAY EVENING.

15

In the hours before

Local storm report, Jun 15, 11:14 AM EDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1114 AM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             8 N COSHOCTON           40.38N 81.85W
06/14/2004  2.50 INCH        COSHOCTON          OH   AMATEUR RADIO

            AND TREES DOWN.

0645 PM     TSTM WND DMG     NEW WILMINGTON          41.12N 80.33W
06/14/2004                   LAWRENCE           PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

0645 PM     TSTM WND DMG     VOLANT                  41.11N 80.26W
06/14/2004                   LAWRENCE           PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

0705 PM     TSTM WND DMG     SHARPSVILLE             41.26N 80.48W
06/14/2004                   MERCER             PA   LAW ENFORCEMENT

            TREES DOWN.

0710 PM     DOWNBURST        2 SE SANDY LAKE         41.33N 80.06W
06/14/2004                   MERCER             PA   FIRE DEPT/RESCUE

            WIND DAMAGE - TREES DOWN ACROSS THE HENDERSONVILLE ROAD -
            POWER LINES ALSO.

0710 PM     HAIL             GREENVILLE              41.41N 80.38W
06/14/2004  1.00 INCH        MERCER             PA   LAW ENFORCEMENT

0715 PM     TSTM WND DMG     CARROLLTON              40.58N 81.09W
06/14/2004                   CARROLL            OH   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN COUNTY WIDE.

0726 PM     TSTM WND DMG     FRANKLIN                41.39N 79.84W
06/14/2004                   VENANGO            PA   LAW ENFORCEMENT

            TREES DOWN.

0726 PM     TSTM WND DMG     POLK                    41.37N 79.93W
06/14/2004                   VENANGO            PA   LAW ENFORCEMENT

            TREES DOWN.

0730 PM     TSTM WND DMG     4 S COSHOCTON           40.21N 81.85W
06/14/2004                   COSHOCTON          OH   LAW ENFORCEMENT

            TREES DOWN.

0730 PM     TSTM WND DMG     NEW PHILADELPHIA        40.49N 81.44W
06/14/2004                   TUSCARAWAS         OH   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

0730 PM     TSTM WND DMG     JEWETT                  40.37N 81.00W
06/14/2004                   HARRISON           OH   LAW ENFORCEMENT

            TREES DOWN.

0740 PM     FLASH FLOOD      NEW PHILADELPHIA        40.49N 81.44W
06/14/2004                   TUSCARAWAS         OH   LAW ENFORCEMENT

            FLOODING.

0740 PM     FLASH FLOOD      5 NE COSHOCTON          40.31N 81.78W
06/14/2004                   COSHOCTON          OH   LAW ENFORCEMENT

            ROAD FLOODING TWP RD 218 IN MILLCREEK TWP.

0741 PM     TSTM WND GST     STEUBENVILLE            40.37N 80.65W
06/14/2004  0 MPH            JEFFERSON          OH   TRAINED SPOTTER

            60 MPG WIND GUSTS.

0741 PM     TSTM WND DMG     STEUBENVILLE            40.37N 80.65W
06/14/2004                   JEFFERSON          OH   AMATEUR RADIO

            TREES AND BRANCHES DOWN IN STEUBENVILLE AND WINTERSVILLE.

0745 PM     TSTM WND DMG     SALEM                   40.90N 80.85W
06/14/2004                   COLUMBIANA         OH   LAW ENFORCEMENT

            TREES DOWN ON SR164.

0750 PM     TSTM WND DMG     WELLSBURG               40.28N 80.61W
06/14/2004                   BROOKE             WV   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

0755 PM     TSTM WND DMG     WEIRTON                 40.40N 80.56W
06/14/2004                   HANCOCK            WV   AMATEUR RADIO

            TREES DOWN COUNTY WIDE.

0755 PM     TSTM WND DMG     ALIQUIPPA               40.62N 80.25W
06/14/2004                   BEAVER             PA   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

0800 PM     TSTM WND DMG     SHIPPENVILLE            41.25N 79.46W
06/14/2004                   CLARION            PA   LAW ENFORCEMENT

            TREES DOWN.

0800 PM     TSTM WND DMG     MARS                    40.70N 80.01W
06/14/2004                   BUTLER             PA   COUNTY OFFICIAL

            LARGE LIMBS DOWN.

0815 PM     TSTM WND DMG     BURGETTSTOWN            40.38N 80.39W
06/14/2004                   WASHINGTON         PA   AMATEUR RADIO

            TREES DOWN...ALSO IN HANOVER.

0815 PM     HAIL             NORWICH                 39.98N 81.79W
06/14/2004  1.75 INCH        MUSKINGUM          OH   LAW ENFORCEMENT

0825 PM     TSTM WND DMG     PITTSBURGH              40.44N 79.98W
06/14/2004                   ALLEGHENY          PA   LAW ENFORCEMENT

            TREES DOWN.

0825 PM     TSTM WND DMG     PITTSBURGH              40.44N 79.98W
06/14/2004                   ALLEGHENY          PA   EMERGENCY MNGR

            ABOUT 8 HOMES SUFFERED SOME STRUCTURAL DAMAGE. SIDING
            BLOWN OFF. FEW CHIMMEYS TOPPLED. SOME ROOFS DAMAGED.

0830 PM     TSTM WND DMG     BYESVILLE               39.97N 81.54W
06/14/2004                   GUERNSEY           OH   LAW ENFORCEMENT

            TREES DOWN.

0830 PM     TSTM WND DMG     BROCKWAY                41.25N 78.79W
06/14/2004                   JEFFERSON          PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

0843 PM     TSTM WND GST     SPRINGDALE              40.54N 79.78W
06/14/2004  70 MPH           ALLEGHENY          PA   TRAINED SPOTTER

0847 PM     TSTM WND GST     5 SE NEW KENSINGTON     40.52N 79.68W
06/14/2004  65 MPH           WESTMORELAND       PA   TRAINED SPOTTER

0855 PM     HAIL             VERSAILLES              40.32N 79.83W
06/14/2004  0.75 INCH        ALLEGHENY          PA   TRAINED SPOTTER

0900 PM     FLASH FLOOD      BYESVILLE               39.97N 81.54W
06/14/2004                   GUERNSEY           OH   LAW ENFORCEMENT

            FLOODING IN 1ST FLOOR APARTMENTS.

0915 PM     HAIL             LEECHBURG               40.63N 79.60W
06/14/2004  0.75 INCH        WESTMORELAND       PA   TRAINED SPOTTER

0915 PM     HAIL             7 S FORD CITY           40.67N 79.53W
06/14/2004  0.75 INCH        ARMSTRONG          PA   AMATEUR RADIO

0920 PM     TSTM WND DMG     SALTSBURG               40.49N 79.45W
06/14/2004                   INDIANA            PA   AMATEUR RADIO

            TREES DOWN.

0940 PM     TSTM WND DMG     PERRYOPOLIS             40.09N 79.75W
06/14/2004                   FAYETTE            PA   LAW ENFORCEMENT

            TREES AND WIRES DOWN.

&&
Special weather statement, Jun 15, 2:53 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
253 PM EDT TUE JUN 15 2004

OHZ050-PAZ029-WVZ001-002-152050-
BROOKE WV-HANCOCK WV-JEFFERSON OH-WASHINGTON PA-
253 PM EDT TUE JUN 15 2004

A LINE OF SLOW MOVING THUNDERSTORMS IS RAPIDLY DEVELOPING ACROSS THE
AREA. THE STORMS WILL PROVIDE HEAVY DOWNPOURS...HAIL...AND WIND GUSTS
IN EXCESS OF 40 MPH. IF YOU LIVE IN LOW LYING AREAS OR LOCATIONS
ALONG STREAMS...BE AWARE THAT HEAVY DOWNPOURS CAN CAUSE RAPID RISES
ON STREAMS AND PONDING OF WATER. STAY TUNED FOR UPDATES AND POSSIBLE
WARNINGS.
Special weather statement, Jun 15, 2:56 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
256 PM EDT TUE JUN 15 2004

OHZ050-PAZ029-WVZ001-002-152050-
BROOKE WV-HANCOCK WV-JEFFERSON OH-WASHINGTON PA-
256 PM EDT TUE JUN 15 2004

...RAPIDLY DEVELOPING THUNDERSTORMS MOVING THROUGH...

A LINE OF SLOW MOVING THUNDERSTORMS IS RAPIDLY DEVELOPING ACROSS THE
AREA. THE STORMS WILL PROVIDE HEAVY DONWPOURS...HAIL...AND WIND GUSTS
IN EXCESS OF 40 MPH. IF YOU LIVE IN LOW LYING AREAS OR LOCATIONS
ALONG STREAMS...BE AWARE THAT HEAVY DOWNPOURS CAN CAUSE RAPID RISES
ON STREAMS AND PONDING OF WATER. STAY TUNDED FOR UPDATES AND POSSIBLE
WARNINGS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:01 PM EDTSevere Thunderstorm WarningPBZAllegheny59 min
Jun 14, 8:04 PM EDTSevere Thunderstorm WarningPBZJefferson56 min
Jun 14, 8:33 PM EDTSevere Thunderstorm WarningPBZWestmoreland57 min
Jun 14, 8:42 PM EDTSevere Thunderstorm WarningPBZAllegheny63 min
Jun 14, 8:52 PM EDTSevere Thunderstorm WarningPBZIndiana53 min
Jun 14, 8:56 PM EDTSevere Thunderstorm WarningPBZArmstrong34 min
Jun 14, 9:15 PM EDTSevere Thunderstorm WarningPBZFayette60 min
Jun 15, 3:33 PM EDTFlash Flood WarningPBZAllegheny, Washington3 hr
Jun 15, 3:46 PM EDTSevere Thunderstorm WarningPBZWashington59 min
Jun 15, 4:42 PM EDTSevere Thunderstorm WarningPBZArmstrong, Westmoreland63 min
Jun 15, 4:47 PM EDTSevere Thunderstorm WarningPBZBeaver43 min
Jun 15, 5:00 PM EDTSevere Thunderstorm WarningPBZButler45 min
Jun 15, 5:19 PM EDTSevere Thunderstorm WarningPBZGreene41 min

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.